Can you exfoliate and use retinol in your routine? The short answer is yes.
Both a chemical exfoliant and retinol help to resurface the skin, fade dark spots, clear pores and soften fine lines and wrinkles. But they don’t always play nice together. Layering retinol on top of AHA/BHAs can lead to redness, flaking, dryness, sensitivity and irritation.
But the good news is that this is not always the case, and you can in fact use both retinol and exfoliating acids. The key to avoiding irritation is to ensure that the products you are using are formulated to be gentle on the skin.
Why You Need Both Retinol & AHAs/BHAs In Your Routine
While retinol and AHA/BHAs have a lot of common benefits, they work differently in skin. Retinol works from the bottom-up, stimulating cell turnover via new cell proliferation which thickens the epidermis.
AHA/BHAs in exfoliation products work from the top-down, dissolving the glue that holds dead skin cells to the surface so that they can be sloughed away, revealing the new, radiant skin underneath. Chemical exfoliation also helps stimulate cellular turnover. When an old cell is removed, a signal is sent deeper into skin to encourage cell proliferation.
Both ingredients stimulate collagen production – the key to healthy skin.
While AHA/BHAs and retinol work differently, their skin benefits are similar in many ways.
When you add both of these ingredients to your skincare routine, you will see cumulative benefits.
However, you must ensure that your acid and retinol products are specifically formulated to be gentle on skin. Do not attempt to mix retinol and acids on your own. Instead, research reputable clinical brands that cocktail their formulas with soothing and active and ingredients that strengthen your moisture barrier.
I believe you shouldn’t have to pick one active over another. All actives have their own unique benefits that contribute to healthy skin. When I’m formulating, I ensure that the actives being used compliment the other products in my line to avoid causing any sensitivity or irritation,"
Dr. Gross says.